Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Epzicom with sustiva or tivicay?
Sep 13, 2013

Hey Doc, I have donne well on atripla for a while but now am having some mild kidney issues from tenofovir. The plan is to switch to epzicom, but the question is what to pair it with. I am not failing atripla and this was my first regimen. The evidence seems to point to tivicay, but sustiva has also been suggested. Any thoughts on this? Thanks

Response from Dr. Young

Hi and thanks for posting.

If you have kidney issues and there isn't an alternative cause (and perhaps even if there is), it's reasonable to consider whether tenofovir-containing treatment is your best treatment option.

Switching to abacavir/3TC (Epzicom, Kivexa) is a well researched and guideline-recommended alternative, provided that your HLA B5701 genetic test is negative.

Typically, when I do such switches, I try to keep as much of the regimen the same-- limiting the variables at the time of the switch. This being the case, then it would be reasonable to keep the efavirenz (Sustiva) part of Atripla going. If you're tolerating (really tolerating) Atripla well, this is entirely justifiable. But, it's worth asking if the nighttime dosing requirement or any side effects are problematic.

Having said all of that, dolutegravir (Tivicay), the recently approved integrase inhibitor has shown outstanding results, and when paired with Epzicom, actually bested Atripla in a large clinical trial. This superiority was driven in large part by better tolerability, and indeed, this is probably the optimal regimen with Epzicom.

So, in the end, if the decision is to go with an Epzicom NRTI backbone, then using dolutegravir makes a lot of sense to me.

For more information about kidney problems and HIV, check out our pages at myhivclinic.org.

Hope that helps, BY



Previous
wanna get a tatoo
Next
My VL jumped from undetectable to 76

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement